Hail, Russell
- When
- June 22, 3:40 PM CST to 3:43 PM CST
- Where
- Russell County, Gorham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.880, -99.020
Scattered thunderstorms, a few that were severe, hit parts of Central & South-Central Kansas with 1-inch hail, 60-70 mph winds & very heavy rains that caused flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms, a few that were severe, hit parts of Central & South-Central Kansas with 1-inch hail, 60-70 mph winds & very heavy rains that caused flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 1:37 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 PM CDT SUN JUN 22 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 231 PM CDT SUN JUN 22 2014 ISOLATED...DIURNAL PULSE-TYPE CONVECTION CONTINUES IN SOUTHEAST KS THIS AFTERNOON IN UNCAPPED...HIGH PW AIRMASS WITH WEAKER SHEAR. A FRONTAL BOUNDARY EXTENDED FROM CENTRAL IOWA TO NORTHWESTERN KANSAS AS OF MID AFTERNOON. DEWPOINTS IN MID 60S/~70 ALONG WITH STRONG HEATING ALONG/SOUTH OF THE BOUNDARY ARE ALLOWING MLCAPES OF 2500 TO 3000 J/KG. WEAK CONVERGENCE ALONG THE BOUNDARY ALONG WITH WEAKLY DIFFLUENT FLOW ALOFT SHOULD ALLOW STRONG-SEVERE STORMS TO INITIATE ALONG THE FRONT BY LATE AFTERNOON. 25-35 KNOTS EFFECTIVE BULK SHEAR AND MODERATE-LARGE LOW-LEVEL DEWPOINT DEPRESSIONS SUPPORT BOTH LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON...WITH A LIKELY TRANSITION TO A MOSTLY STRONG-DAMAGING WIND THREAT THIS EVENING AS COLD POOLS MERGE WITH MCS DEVELOPMENT. OTHER MCS ACTIVITY MAY DEVELOP FROM STORMS COMING OUT OF EASTERN COLORADO IN UPSLOPE REGIME...WHICH COULD AFFECT OUR AREA LATER THIS EVENING INTO MONDAY MORNING. WITH PWS OF 1.5 TO 1.75 INCHES...LOCALLY HEAVY RAINFALL (MAX RAIN AMOUNTS 1-3 INCHES) IS EXPECTED IN CENTRAL/SOUTH CENTRAL KS TONIGHT WHERE STRONGEST MOISTURE TRANSPORT IS PROJECTED. LINGERING CONVECTION APPEARS LIKELY MONDAY ESPECIALLY EAST OF THE KS TURNPIKE...WITH STORMS GRADUALLY ENDING IN CENTRAL KS BEHIND DEPARTING MCV. THE EFFECTIVE FRONTAL BOUNDARY SHOULD PUSH OUT OF FAR SOUTHEAST KS MONDAY NIGHT BEFORE WASHING OUT TO OUR SOUTH. THE NEXT CHANCE OF STORMS COULD COME TUESDAY NIGHT INTO WEDNESDAY...WITH MOIST UPSLOPE FLOW POTENTIALLY INTIATING STORMS OVER THE CENTRAL HIGH PLAINS TUES PM/EVE...WITH A LIKELY EASTWARD TRANSLATION TO THIS CONVECTION GIVEN WEST-NORTHWESTLY FLOW ALOFT. HIGHS MONDAY SHOULD BE 5-12 DEGREES LOWER THAN TODAY BEHIND THE FRONT AND CONVECTION...WITH TEMPS NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES TUESDAY-WEDNESDAY. JMC .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 231 PM CDT SUN JUN 22 2014 MEDIUM RANGE MODELS WERE IN REASONABLE AGREEMENT ON THE LARGE-SCALE UPPER PATTERN...SHOWING MEAN UPPER TROUGHING OVER THE PACIFIC NORTHWEST WITH UPPER RIDGING OVER THE SOUTHEAST CONUS DURING THIS EXTENDED PERIOD. THIS PATTERN FAVORS PERSISTENT LEE TROUGHING...WITH SOUTHERLY FLOW MAINTAINING RICH GULF MOISTURE/INSTABILITY ACROSS THE KANSAS REGION...ALONG WITH SEASONABLY VERY WARM/HUMID CONDITIONS. GIVEN THE ABSENCE OF A PROGGED SYNOPTIC FRONT IN THE AREA...AND MOST GUIDANCE SUGGESTING MID-LEVEL TEMPS WARMING SOME...THINK MOST OF THIS EXTENDED PERIOD WILL FEATURE DRY WEATHER. JMC && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1242 PM CDT SUN JUN 22 2014 MVFR/BRIEF IFR CONDITIONS LIKELY IN ORGANIZED THUNDERSTORMS... OTHERWISE VFR AT ALL SITES/TIMES. SURFACE BOUNDARY IN THE VICINITY OF KRSL AT THIS TIME...WHICH WILL LIKELY BE INITIATION POINT FOR CONVECTION THIS AFTERNOON. ANTICIPATE STORMS TO GRADUALLY OVERSPREAD THE REMAINDER OF THE SITES DURING THE EVENING/OVERNIGHT HOURS. SMALL CHANCE THAT AIRMASS TYPE STORMS COULD DEVELOP AHEAD OF THE BOUNDARY...ESPECIALLY AT KCNU/SOUTHEAST KS WHERE SURFACE DEWPOINTS ARE IN THE LOWER 70S. VFR CONDITIONS EXPECTED BEHIND THE STORMS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 84 66 86 / 80 60 10 10 HUTCHINSON 68 84 65 86 / 80 30 10 10 NEWTON 68 83 65 85 / 80 50 10 10 ELDORADO 69 83 65 85 / 70 70 10 10 WINFIELD-KWLD 70 84 67 86 / 70 60 10 10 RUSSELL 64 83 63 85 / 80 20 10 10 GREAT BEND 64 83 63 85 / 80 20 10 10 SALINA 67 84 64 86 / 80 30 10 10 MCPHERSON 67 83 64 85 / 80 40 10 10 COFFEYVILLE 70 83 68 86 / 60 60 30 10 CHANUTE 70 82 67 85 / 60 60 10 10 IOLA 70 81 66 85 / 60 60 10 10 PARSONS-KPPF 70 82 67 86 / 60 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT SUN JUN 22 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 327 PM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO MARGINALLY SEVERE STORMS WILL AFFECT THE AREA LATE THIS AFTERNOON INTO TONIGHT. THE SEVERE THREAT AREA WILL BE TO THE NORTHWEST OF THE KANSAS TURNPIKE UNTIL ABOUT MID EVENING. THE MAIN STORM THREATS ACROSS CENTRAL KANSAS WILL BE HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH...IN ADDITION TO LOCALLY HEAVY RAINFALL. ACROSS SOUTHEAST KANSAS...THE MAIN THREATS WILL BE HAIL TO DIME SIZE...WIND GUSTS TO 40 MPH AND DOWNPOURS. ALTHOUGH STORM INTENSITY SHOULD DIMINISH LATER TONIGHT...THE THREAT FOR LOCALLY HEAVY RAINFALL WILL EXIST IN CENTRAL AND SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY LINGER ACROSS THE AREA INTO MONDAY...WHILE DIMINISHING FROM WEST TO EAST. SEVERE WEATHER IS NOT EXPECTED. SMALL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY NIGHT THROUGH THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH ANY STORM THAT DEVELOPS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO MID EVENING...TO THE NORTHWEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT SUN JUN 22 2014 KSZ032-222115- RUSSELL- 339 PM CDT SUN JUN 22 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 415 PM CDT * AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3895 9904 3896 9849 3870 9849 3870 9904 TIME...MOT...LOC 2039Z 231DEG 3KT 3883 9886 HOWERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 7 S GORHAM 38.78N 99.02W
06/22/2014 E0.75 INCH RUSSELL KS TRAINED SPOTTER
&&
JMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL GORHAM 38.88N 99.02W
06/22/2014 E0.88 INCH RUSSELL KS TRAINED SPOTTER
&&
JMCThe Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
3 hail, 2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Very heavy rains that reduced visibilities to 1/4 mile were also reported.
Television station, KWCH, reported, via twitter, that 4 inches of rain had occurred near Fredrick.
Television station KAKE reported, via twitter, that cars were submerged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519622, 519623, 519624, 519627, 519626, 519628, 519619.